Antipsychotic medications are a group of medications designed to treat psychotic symptoms. Psychotic symptoms in the elderly generally consist of hallucinations and delusions. Hallucinations are false sensory perceptions and can stages of dementia for people to have psychotic symptoms. There are also a number of other medical illnesses and medications that can cause psychotic symptoms. For most people, psychotic symptoms are very frightening, in part because the person who has them, believes they are genuine. It is common that someone with psychotic symptoms does not have the insight to recognize their symptoms are not real, so they refuse treatment. Why, after all, would one accept treatment for a belief that one believes is true?
involve any of the senses. One can see things, hear things, touch things, smell things or taste things that are not real. Delusions are fixed false beliefs. Delusions can include almost anything one can imagine. Examples include paranoid beliefs such as the belief that someone or some group is trying to harm you; it can include the belief you are being followed, or it can include the belief that you have superhuman powers. These symptoms can be caused by a wide variety of illnesses including schizophrenia and mood disorders such as depression and mania. About 20% of mood disorders are associated with psychotic symptoms. In addition, it is common in the later
In general, the sooner antipsychotic medications are started, the more likely they are to be effective. On the other hand, if the psychosis has been triggered by a medication or a medical illness, stopping the medication or treating the medical illness, if possible, may be a more effective approach. It is our understanding that psychosis is caused primarily be an excess of the brain chemical dopamine. If one has too little dopamine, one can get symptoms of Parkinson’s Disease. If one has too much dopamine, one can get psychotic symptoms. As would be expected, therefore, the medications used to treat Parkinson’s Disease which are designed to increase dopamine, can trigger psychotic symptoms. This is a bit of an oversimplification because we are learning that other brain chemicals may also be involved in causing psychotic symptoms, but we are still struggling to understand how this all works.
Antipsychotic medications primarily work by decreasing a particular subtype of dopamine. The more traditional antipsychotic medications, such as haloperidol, thorazine, stelazine and prolixin bind very tightly to this dopamine subtype, and this can cause potentially dangerous side effects such as tardive dyskinesia and neuroleptic malignant syndrome. Tardive dyskinesia is a disorder characterized by involuntary movements, often around the mouth, and it does not necessarily go away when these medications are stopped. Neuroleptic malignant syndrome is a potentially lethal syndrome in which one develops a high fever and muscle breaks down and can clog the kidneys and therefore interfere with kidney functioning. A new class of antipsychotic medications became available primarily in the 1990’s, known as atypical antipsychotic medications. The first of these medications, clozapine was introduced in the 1970’s but because of a number of problems, particularly its risk of causing agranulocytosis, a loss of white blood cells, it was not widely used. In the 1990’s olanzapine, risperidone and quetiapine were introduced. Ziprasidone and Aripiprazole were introduced in the early 2000’s. The most recent atypical antipsychotic medication, paliperidone was introduced in 2006. These medications also bind to dopamine receptors in the brain, but less tightly than the more traditional antipsychotic medications, and are therefore less likely to cause tardive dyskinesia or neuroleptic malignant syndrome. Some believe these medications also have an effect on serotonin. There is controversy about whether these atypical antipsychotic medications are more effective than the traditional antipsychotic medications.
It should be noted that the Federal Drug Administration (FDA) has issued a black box warning for the use of antipsychotic medications when someone has dementia. There is concern that there is an increased mortality amongst those people with dementia who are treated with these medications. Unfortunately, however, we do not have an effective second choice for the treatment of psychotic symptoms, so sometimes they may need to be used to improve someone’s quality of life, despite this warning.